It's my birthday today...43. Since I was diagnosed at 40 and had no idea if I would reach 43, I'm a pretty happy camper, despite a grueling work schedule that has not permitted me much time for anything recently, including updates.
But yesterday, I had quite a scare for a little bit, and thought it was something that some of you might learn from. Don't be me, basically!
I've counseled some friends going through myeloma treatment -- they know who they are if they are reading this -- that they shouldn't worry about silly little things like losing your hair. Whether you want to pursue cure or control, effective treatment of progressive disease will at some point involve a transplant. I say that with the knowledge of Dr. JB's position. It doesn't change my opinion one iota. And my comment to my friends is thus: hair grows back, the disease absent treatment will kill you, wear a freakin' hat for six months for pete's sake and deal with it. It's not a big deal.
Having said that, one of the side effects of dex is weight gain. I got pretty tubby after about nine months and two transplants and so I rededicated myself to eating better and drinking water instead of wine (some of the time!) and that helped, but I also started taking a supplement called 7-KETO that supposedly boosts metabolism. This helped, I think -- or perhaps it was placebo effect -- but I lost about 20 pounds and have kept it off and while I'm not yet where I want to be, it's a noticeable improvement. I know this because Dr. BB no longer says "let's call it what it is: you're fat!" when he sees me. (Note: he actually said this, verbatim!) Now, he says I look great. And we know BB is honest to a fault, so there you go.
I checked with one of the physician assistants at UAMS before starting this supplement of course. He was not familiar with it but I explained what it was, using the description of ingredients from Amazon, and he said it sounded fine.
Six months later and several re-orders of the pills later (taking them twice a day), I did a larger re-order on Amazon. The pills arrived, and they were slightly larger and a different color. I popped one and then decided to take a look to make sure they hadn't changed the formulation -- that the size and color were simply because they were a larger dose or something.
This pill, I was MORTIFIED to read, contained a large amount of green tea extract. Now I know green tea is the one thing I'm not supposed to have since it's contraindicated while on Velcade. But I thought it might inhibit absorption of the Velcade on the day of administration, or perhaps increase nausea or something like that. So I did a little research and became even MORE mortified. From Blood magazine, the mellifluously-titled publication of the Hematology gang, I learned that green tea extract appears to basically BLOCK the anti-cancer effects of Velcade.
My normally calm heart decided to skip a few beats. Have I been taking pills that counter the effect of one of the primary reasons I'm hopefully going to be cured? Have I mangled the maintenance program that has been delivering cures? Is the data that I've seen now invalidated because I've basically been off Velcade FOR SIX MONTHS!!!???!!!
I called BJ and she was reassuring. Green tea reduces efficacy of Velcade, and I should stop taking the pills, but I shouldn't panic. BB said the same thing. But with all due respect and love to them, they're not the ones who may have been not getting the benefit of the Velcade for six months. So my level of alarm was reduced from panic to concern.
I then wanted to go to Amazon to see exactly how long I'd been taking this stuff. And here's where things THANKFULLY turned out okay. As I was going through my back orders, I clicked on one of them. And it's VERY subtly different. One (the one I've been taking) is 7-KETO. The new one I ordered is 7-KETO Lean. The only difference in the two...is that the original does not include green tea.
Now I will probably stop taking ANY supplements until I am done with my treatment, because nobody knows what this crap will do to you, really, particularly if your body is dependent on delicate chemical reactions to kill certain cells while leaving others intact. The only supplement I continue to take is UAMS-approved for neuropathy. It's a compound of B vitamins called Metanx that has been shown to reduce neuropathy in Alzheimer's patients. So I'm fine with that.
Other supplements be damned. Sorry Margaret and Don! :) I'm all in with Western Medicine on this trip. Not that I won't get some curcumin along the way as I like dishes prepared with it. :)
Learn from me, people. Be careful what you eat, and don't let vanity get in the way of your most effective battling against this disease.
And with that, I'm off to celebrate my birthday with Jill, drinking wine and not water...but staying away from anything with green tea in it. : )
Wednesday, June 15, 2011
Subscribe to: Posts (Atom)